Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP Side-effects or signs of HIV?
Jul 7, 2011

Hi all,

I did a very stupid thing and went to see a sex worker after my girlfriend broke up with me. We had protected sex with condom, however, I was receiving oral pleasures without using a condom and I ejaculated in her mouth.

Since I have genital warts I went to see a doctor and asked for PEP to be on the safe side. I started pep within 18 hours of exposure.

I am taking PEP now for three days and the side-effects are horrible: nausea, muscle pain, diarrhoea. What is worrying me is that I also have a low fever and a mild cough and I am worried that this is caused by the virus spreading in my body.

Anyone had flu-like symptoms caused by PEP or do I need to be worried.

Thanks for your help! Patrick

Response from Dr. Frascino

Hello, Patrick.

Assuming the latex condom was used properly and didn't fail (break), your HIV-acquisition risk from the protected sex would be essentially nonexistent. HIV cannot penetrate intact latex. No way. No how. Unprotected oral sex carries only a very slight risk for HIV transmission/acquisition. PEP is generally not recommended for this level of risk.

As far as STD transmission in general, I'm more concerned about the sex worker getting HPV/genital warts from you than you getting HIV from her.

Regarding your symptoms, it's possible your PEP medications could be the cause. It's extremely unlikely these symptoms would be HIV-related, as they occurred three days after the potential exposure. Symptoms associated with HIV acute retroviral syndrome (ARS) generally manifest two to three weeks after exposure (not days!). I would suggest you talk with the HIV specialist who is monitoring your PEP treatment. You might also discuss with him if PEP is really warranted.

Good luck.

Dr. Bob



Previous
Donation please help me. Herpes Zoster
Next
we want children! how safe is sperm washing? (HIV AND PREGNANCY, 2011)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement